MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number G25294
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/21/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during a ureteroscopy, a cook® single-use holmium laser fiber broke near the conjunction of the fiber tip and blue cladding.A new laser fiber was used to complete the procedure.A section of the device did not remain inside the patient.The patient did not require any additional procedures.According to the initial reporter, the patient did not experience any adverse effects due to the occurrence.
 
Additional Manufacturer Narrative
Additional information: this report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Event description: as reported, during a ureteroscopy, a cook® single-use holmium laser fiber broke near the conjunction of the fiber tip and blue cladding.A new laser fiber was used to complete the procedure.A section of the device did not remain inside the patient.The patient did not require any additional procedures.According to the initial reporter, the patient did not experience any adverse effects due to the occurrence.Investigation - evaluation reviews of complaint history, device history record (dhr), manufacturing instructions, instructions for use (ifu) and quality control procedures were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed; however, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record found no non-conformances.A review of complaint history records shows one other complaint reported by the same customer associated with the complaint lot.As laser fibers are individually inspected for a circular laser output prior to distribution it is most likely the fiber tip breakage is not related to manufacturing.A review of relevant manufacturing and quality control documents was conducted.All laser fiber inspected during manufacturing process to assure no breaks are present along the fiber length and green output from end of fiber creates a well-defined circle which defines the proper fiber tip.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The information provided upon review of complaint file, device history record, complaint history, and manufacturing documentation suggests the complaint product as well as product in house and in the field were built to specification.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: warnings do not bend fiber at sharp angles.If visible light (aiming beam) can be seen leaking from the fiber, fiber failure may result when therapeutic energy is applied as the fiber is deflected beyond the optical limits of total internal reflection.Fiber should not be clamped with forceps or other securing instruments as it could result in fiber damage or breakage.Precautions a number of different factors affect the life of any particular fiber, including: extended lasing at high power.Continuous lasing with the fiber tip in contact with tissue.Lasing with a contaminated or damaged proximal end.Improper handling.Poor laser beam alignment or focus.Never subject fiberoptics to sharp bends in handling, use, or storage.Always keep connector-end dry and free from contaminants.Discard any fiberoptic assembly that is cracked or broken, or does not meet minimum transmission standards.Do not exceed recommended power limits.How supplied upon removal from package, inspect the product to ensure no damage has occurred.There are many factors that could contribute to laser fiber tip damage such as trauma experienced transport, storage or use.A definitive conclusion could not be determined based on the available information.Per the quality engineering risk assessment, no further action is required.The appropriate personnel have been notified, and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key14347504
Report Number1820334-2022-00706
Device Sequence Number5010541
Product Code GEX
UDI-Device Identifier00827002252943
UDI-Public(01)00827002252943(17)250107(10)14458875
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K133788
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/07/2025
Device Model NumberG25294
Device Catalogue NumberHLF-S273-HSMA
Device Lot Number14458875
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/25/2022
Supplement Date Received by Manufacturer05/17/2022
08/04/2022
Initial Report FDA Received Date05/10/2022
Supplement Report FDA Received Date05/21/2022
08/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/07/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown